MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number QD-18X8
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook ds 60 cc dilation syringe.Investigation evaluation: our evaluation of the returned device confirmed the report.There was a split approximately 8.8 cm in length observed during attempted inflation.The balloon would not inflate or hold pressure in this condition.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.No part of the device appears to be missing.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The reporter was unable to specify if negative pressure was applied to the balloon device prior to advancement through the accessory channel of the endoscope.A possible contributing factor to balloon damage is failure to apply negative pressure to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user to apply negative pressure to the catheter to facilitate passage through the endoscope.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A possible contributing factor to balloon damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use state: "apply a water soluble lubricant to the balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the balloon material can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use direct the user to ensure the balloon is completely visualized and positioned before inflation.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all quantum ttc esophageal balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook quantum ttc esophageal balloon dilator.The device was passed through the endoscope and the facility went to inflate it, and it popped.A new g22313-qd-18x8 [cook quantum ttc esophageal balloon dilator] was opened and used to complete the procedure.

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5617305
Report Number1037905-2016-00117
Device Sequence Number16148399
Product Code KNQ
UDI-Device Identifier00827002223134
UDI-Public(01)00827002223134(17)180916(10)W3623958
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQD-18X8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/06/2016
Device Age7 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2016
Initial Report FDA Received Date04/28/2016
Patient Sequence Number1